Bisphosphonates, Helpful Or Harmful?19 May 2011
I came across some rather startling news this morning, which confirmed something that I was already partially aware of....
This news is almost a year old, but I feel, is still worth some discussion. Fosamax and other bisphosphonates are now commonly used to treat sufferers of osteoporosis and Brittle Bones (OI).
This type of treatment was like a miracle drug when it was introduced in the early 90’s, even I went on the treatment. This required a monthly transfusion of the drug through a cannula, inserted into my veins. I received a bisphosphonate called Pamidronate. I was on it for about seven years, from the age of 14 to 21. Bisphosphonates were created to introduce more bone mass, therefore, making the bones much more dense and stronger, resulting in less fractures and bone pain, which is a common occurrence with Brittle Bones.
I noticed a huge improvement almost immediately. I had much less bone pain, especially in my spine. I had increased energy and strength, and far less fractures than before I began the treatment. This type of treatment is typically recommended for patients with Brittle Bones, who haven’t reached puberty yet, luckily for me, I started it just in time and got great results.
There are however, as with all medications, some downsides to receiving this type of treatment. When bisphosphonates are given to women, who have reached menopause, there have been some shocking side-effects, such as their femur bones (thigh bone), snapping in half, with little to no force or pressure being applied.
This side-effect wasn’t made common knowledge by the American Food and Drug Administration (FDA), therefore, doctors weren’t able to adequately inform their patients of the adverse effects which could arise from receiving the treatment.
Take a look at this report that was aired last year on Good Morning America - http://abcnews.go.com/GMA/OnCall/video/fosamax-linked-fractures-bones-10049562
- it shows a number of women who received a bisphosphonate treatment, who suffered from unexpected broken bones, and hear what the medical experts have to say about the treatment.
Most of the women, who fractured, were on the drug for seven years or more, so it is said that in the beginning, the treatment works well to increase bone density and prevent hip fractures and other breaks associated with osteoporosis. But, after a certain period of time, the treatment has almost a reverse effect, which can result in severe fractures, especially in the femur, from doing something as simple as walking down the stairs.
I have actually heard of fractures resulting easily in adults with Brittle Bones, who are on bisphosphonates, it isn’t recommended for anyone who have reached puberty, unless they are already frequently breaking during low impact, everyday activities.
I personally can’t speak highly enough of bisphosphonate treatments in children, and those who truly need it, because, without it, I may have suffered a lot more fractures during my late teens, than I did.
As far as adults receiving the treatment, it is something that has to be intensely discussed about, with a specialist, before making that decision. And it is a personal decision.
I haven’t received any treatments for my bones since I stopped taking Pamidronate six years ago, and I have rarely fractured anything since, but if my bones did start to break easily again, it is definitely something that I would consider looking into.
In the meantime, I take calcium tablets, which contain magnesium and vitamin D, I exercise, both on a cycling machine, and in the pool, I get plenty of direct sunlight (which is recommended to promote healthy bone growth), I try to eat as healthy as possible and avoid doing careless activities that could cause a fall or unnecessary accident. So far, this is all working for me.
No one knows what the future holds, but the best advice I can offer is - if something is working for you, keep at it, if it isn’t, you need to look at alternatives. No one should have to live in daily pain and suffering, especially not these days.